NHS Greater Glasgow & Clyde Area Drug and Therapeutics Committee
Greater Glasgow and Clyde Medicines
Medicines Update

SGLT2 inhibitors diabetic ketoacidosis risk

The MHRA published advice in June 2015 on the risks of diabetic ketoacidosis (DKA) with canagliflozin, dapagliflozin or empagliflozin. These are all included on the Total Formulary restricted to initiation by clinicians experienced in the management of type 2 diabetes for the specific indications outlined in the prescribing notes section for each drug.

 

DKA occurs when there is insulin deficiency, and therefore most cases of this life-threatening complication occur in people with type 1 diabetes. Clinicians may not suspect DKA in patients with known type 2 diabetes, although in severe intercurrent illness (pneumonia, myocardial infarction) DKA can occur.

 

Cases of DKA have been reported in patients with type 2 diabetes taking SGLT2 inhibitors. Due to the mechanism of action of SGLT2 inhibitors, blood glucose levels were only moderately elevated in some of the reported cases, which is atypical for DKA. This atypical presentation could delay diagnosis and treatment.

 

When treating patients with canagliflozin, dapagliflozin or empagliflozin inform patients of the signs and symptoms of DKA and advise them to get immediate medical help if these occur.

The signs and symptoms are:

  • nausea,
  • vomiting,
  • anorexia,
  • abdominal pain,
  • excessive thirst,
  • difficulty breathing,
  • confusion,
  • unusual fatigue or sleepiness.

 

If patients present with symptoms and are suspected of having DKA, stop SGLT2 inhibitor treatment and then

  • test for ketones (blood or urine) and measure venous bicarbonate (even if the plasma glucose levels are near normal); omitting these tests will delay diagnosis
  • if DKA is confirmed, consider intercurrent illness, take appropriate measures to correct the DKA and to monitor / treat glucose levels.
  • report suspected side effects to SGLT2 inhibitors or any other medicines on a Yellow Card